Indiana, 2009

Hail in Indiana, May 7, 2009

May 7, 2009 · NWS IND · 1 event in 1 county or zone

Thunderstorms moved into western Indiana from central Illinois along a weak warm front. There was a threat of damaging wind and hail but only an isolated report of hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms moved into western Indiana from central Illinois along a weak warm front. There was a threat of damaging wind and hail but only an isolated report of hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 5:36 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 7, 5:36 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT THU MAY 7 2009

.AVIATION...DISCUSSION FOR 080000Z TAFS

UPPER WAVE WILL BRING A COUPLE OF ROUND OF SHOWERS AND PERHAPS SOME
STORMS TO THE SITES TONIGHT.  AREA OF SHRA/TSRA CURRENTLY ACOSS
CENTRAL IL WILL PUSH EAST INTO THE AREA EARLY THIS EVENING. WILL PUT
TEMPO SHRA WITH CB AT LAF AND TEMPO TSRA AT IND/HUF BASED ON CURRENT
RADAR TRENDS. AREA MORE STABLE AIR LIES IN BETWEEN THESE STORMS AND
SITES...SO TS MAY DECREASE. WILL KEEP AN EYE OUT ON THESE.

MORE WIDESPREAD SHRA WITH ISOLD TSRA WILL DEVELOP THIS EVENING AND
MOVE ACROSS SITES OVERNIGHT. WILL GO MVFR CONDS IN SHRA AFT ABOUT
06Z OR SO. TSRA COVERAGE LOOKS SMALL ENOUGH TO HANDLE WITH CB
MENTION.

A LULL IN THE PRECIP CHANCES WILL OCCUR FRI MORNING AHEAD OF NEXT
SYSTEM. MVFR CIGS SHOULD LIFT TO VFR BY 18Z. TIMING AND COVERAGE OF
PRECIP IS UNCERTAIN BUT SHOULD OCCUR AFT 18Z...SO HAVE JUST INCLUDED
A CB MENTION FOR NOW.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A SHORT WAVE OVER MO AND IA.
WEAK HIGH PRES WAS FOUND ACRS THE SE UNITED STATES...WHILE A WEAK
LOW PRES SYS WAS FOUND ACRS THE CENTRAL PLAINS. SAT IMAGERY SHOWS
CLOUDS ACRS CENTRAL INDIANA DRIFTING EAST WITH WARMING TOPS. DEW
POINT TEMPS WERE IN THE UPPER 50S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT AND WL USE A BLEND.

PROGRESSIVE ZONAL UPPER FLOW IS EXPECTED TO PERSIST THE NEXT COUPLE
OF DAYS...BRINGING SEVERAL QUICK MOVING S/W ACRS INDIANA AND THE
OHIO VALLEY THROUGH SATURDAY. PLENTY OF MOISTURE AVAILABLE TO THESE
WEAK WAVES AS THEY PUSH ACRS THE AREA. BEST FORCING APPEARS TO PUSH
ACRS THE FA LATE TONIGHT AND ASSOCIATED FORECAST SOUNDINGS SHOW
SATURATION. LWR LVL Q VECTORS ALSO SHOW GOOD CONVERGENCE. THUS THE
NEAR TERM CATEGORICAL POPS LOOK PRETTY REASONABLE...BUT WL TRY AND
CONFINE THAT UNTIL LATE IN THE EVENING. WITH EXPECTED CLOUDS AND
PCPN WL LEAN TOWARD ONGOING DEW POINT TEMPS FOR LOWS TONIGHT.

TIME HEIGHT SECTIONS CONTINUE TO SHOW PLENTY OF LOWER LVL MOISTURE
AVAILABLE ON FRI AND TIME HEIGHT SECTIONS SHOW LIS OF -2 WITH SOME
CAPE. THUS WL KEEP SOME POPS GOING ON FRI AS ANOTHER S/W PASSES
THROUGH THE OHIO VALLEY. WL USE A BLEND OF MAVMOS AND METMOS FOR
HIGHS.

EXPECT CLOUDS TO CONTINUE TO LINGER ON FRI NIGHT INTO SATURDAY AS A
CD FRONT BEGINS TO DROP OUT OF THE UPPER MIDWEST AND PUSHES ACRS
INDIANA DURING THE COURSE OF SATURDAY AFTERNOON. AGAIN...GIVEN THE
STRONGER FORCING HERE AND UPPER SUPPORT WL CONTINUE TO INCLUDE SOME
CHC POPS. GIVEN THE EXPECTED CLOUDS WL GO COOLER THAN MAVMOS ON
HIGHS AND WARMER ON LOWS.

AS FOR THE EXTENDED...GFS SUGGESTS RIDGE OF HIGH PRES BUILDING ACRS
THE GRT LKS AND OHIO VALLEY STARTING ON SUNDAY AND HOLDING ACRS THE
RGN THROUGH TUES. WL KEEP FCST DRY BUT COOL THROUGH THIS PERIOD AS
LIGHT NW FLOW CONTINUES. SFC HIGH MOVES TO OUR EAST BY WED AND
WARMER SOUTHERLY RETURN FLOW BEGINS. ATTM CD FRONT WILL APPROACH
INDIANA BY THURSDAY. HENCE WL INCLUDE PCPN CHC STARTING WED DUE TO
POSSIBLE DIURNAL EFFECTS IN THE WARMER AND MORE HUMID AIR MASS...AND
CONTINUE POPS THROUGH THURSDAY WITH THE ADVANCE AND PASSAGE OF THE
CD FRONT ON THURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...PUMA
Hazardous weather outlook, May 7, 7:05 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT THU MAY 7 2009

INZ039>042-045>049-054>057-065-090015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-
805 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. MOST STORMS WILL
NOT BE SEVERE...HOWEVER AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND DAMAGING WINDS CANNOT BE RULED OUT. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY MORNING AND
AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER...LIGHTNING IS A THREAT WITH ANY STORM THAT
FORMS.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT HAIL AND STRONG WINDS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>064-067>072-090015-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
805 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF A BLOOMINGTON TO BEDFORD
LINE. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

LOWLAND FLOODING IS OCCURRING ALONG PORTIONS OF THE WHITE...EAST
FORK OF THE WHITE...AND WABASH RIVERS. SEE THE LATEST HYDROLOGIC
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY MORNING AND
AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER...LIGHTNING IS A THREAT WITH ANY STORM THAT
FORMS.

LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...AND WABASH RIVERS MOST OF THIS
WEEK. THERE MAY BE SOME IMPROVEMENT BY THIS WEEKEND OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-090015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-
805 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. MOST STORMS WILL
NOT BE SEVERE...HOWEVER AN ISOLATED SEVERE STORM WITH DAMAGING
WINDS AND LARGE HAIL CANNOT BE RULED OUT. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY MORNING AND
AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER...LIGHTNING IS A THREAT WITH ANY STORM THAT
FORMS.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-090015-
VERMILLION-PARKE-
805 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. MOST STORMS WILL
NOT BE SEVERE...HOWEVER AN ISOLATED SEVERE STORM WITH DAMAGING
WINDS AND LARGE HAIL CANNOT BE RULED OUT. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

LOWLAND FLOODING IS OCCURRING ALONG PORTIONS OF THE WHITE...EAST
FORK OF THE WHITE...AND WABASH RIVERS. SEE THE LATEST HYDROLOGIC
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY MORNING AND
AGAIN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER...LIGHTNING IS A THREAT WITH ANY STORM THAT
FORMS.

LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...AND WABASH RIVERS MOST OF THIS
WEEK. THERE MAY BE SOME IMPROVEMENT BY THIS WEEKEND OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 7, 8:16 PM EST to 8:18 PM EST
Where
Montgomery County, 2.07 mi S of Linden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -86.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176150.